Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 47, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 21, 2005, 12:14 AM CDT for Faulk County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2005, 12:14 AM CDT (05:14 UTC)
- Expired
- May 21, 2005, 12:45 AM CDT
- In force
- 31 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Faulk County, SD
The radar
The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 395 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 2239 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:30 PM CDT, 9 hours 44 minutes earlier.
Area forecast discussion, May 20, 2:30 PM CDT, 9 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 230 PM CDT FRI MAY 20 2005 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT MAIN CONCERNS THROUGH SHORT RANGE ARE CONVECTION CHANCES AND WINDS. CURRENTLY SOME SORT OF ELEVATED BOUNDARY EXISTS ACROSS THE NORTHEAST PART OF THE CWA. AS DAYTIME HEATING CONTINUES CANT RULE OUT AN ISOLATED THUNDERSTORM IN VICINITY OF THIS FEATURE THIS EVENING. ALSO COULD SEE CONVECTION FORM ALONG BOUNDARY ACROSS NORTH DAKOTA WITH SOME OF THAT ACTIVITY DROPPING SOUTHEAST INTO NORTHERN CWA THIS EVENING. LATER ON TONIGHT MID LEVEL THERMAL RIDGE REALLY EXPANDS ACROSS THE CWA. HAVE A FEELING THAT WE MIGHT HAVE A HARD TIME SEEING ANYTHING DEVELOP ON THE LLJ...OR ANYTHING THAT MOVES IN FROM THE WEST MAY STRUGGLE AS IT ENCOUNTERS THIS CAP. AGAIN BEST CHANCES REMAIN ACROSS THE NORTHERN CWA OVERNIGHT BEFORE CAP BUILDS IN. DID BACK PEDAL A BIT FROM LIKELY BUT KEPT A HIGH SCATTERED POP ACROSS THE NORTH. NAM AND GFS REMAIN SIMILAR ON SATURDAY WITH FRONT NEARING THE EASTERN SD BORDER DURING THE MIDDLE OF THE AFTERNOON. THIS AREA COULD SEE AN AFTERNOON THUNDERSTORM OTHERWISE EXPECT THAT IT WILL BE DRY OVER REMAINDER OF THE CWA. BEHIND FRONT WINDS WILL HOWL AND MID SHIFT MAY NEED TO ISSUE A WIND ADVISORY FOR SATURDAY. WILL HOLD OFF FOR NOW. SUNDAY ALSO LOOKS TO BE ON THE BREEZY/WINDY SIDE WITH COOLER TEMPERATURES. HAD PONDERED MENTION OF AFTERNOON INSTABILITY SHOWERS ACROSS NORTHEAST ON SUNDAY UNDER COOLISH FLOW ALOFT...BUT 85-5H LAPSE RATES NOT PARTICULARY STEEP AND MOISTURE LACKING THUS WILL LEAVE OUT MENTION OF SHOWERS FOR NOW. IN GENERAL ONLY MADE MINOR MODIFICATIONS TO THE MAX AND MIN TEMP GRIDS. .LONG TERM...TUESDAY THROUGH FRIDAY 06Z AND 12Z GFS HAS GONE AWAY FROM MEGA AMPLIFIED SCENARIO INCLUDING HUGE UPPER LOW OVER GREAT LAKES REGION...AND HAS INTRODUCED MUCH MORE OF A NW TO SE ZONAL FLOW PATTERN WITH CWA ON THE COOL SIDE OF THE POLAR FRONT FROM WEDNESDAY THROUGH FRIDAY. A COUPLE OF WAVES RIDE THROUGH FLOW PATTERN...THE FIRST ON TUESDAY...THE SECOND ON WEDNESDAY NIGHT/THURSDAY. WX/POPS INCLUDED FOR THESE TWO FEATURES. TEMPS WERE OKAY. TRENDED THINGS INTO MORE OF A GRADIENT OF COOLNESS...WITH COOLER CONDITIONS OVER NE HALF OF CWA AND WARMER TEMPS OVER SW HALF OF CWA...AS LATEST TWO GFS SOLUTIONS WERE WARMER LIKE THE EC SOLUTION. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && TDK/DORN
Hazardous weather outlook, May 20, 4:20 AM CDT, 19 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 420 AM CDT FRI MAY 20 2005 MNZ039-046-SDZ003>011-015>023-033>037-045-048-211119- BIG STONE-BROWN-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY- EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-MARSHALL- MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-WALWORTH- 420 AM CDT FRI MAY 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE INTO WESTERN CORSON AND DEWEY COUNTIES THIS AFTERNOON AND PROGRESS ACROSS THE REST OF THE AREA. SOME OF THESE STORMS MAY BE SEVERE...WITH STRONG STRAIGHT LINE WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... STRONG NORTHWEST WINDS ARE EXPECTED SATURDAY WITH GUSTS AROUND 40 MPH. THUNDERSTORMS ARE EXPECTED TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. HARDING
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 11:28 PM CDT | Severe Thunderstorm Warning | ABR | Potter | 51 min |
| May 21, 12:05 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 55 min |
| May 21, 12:45 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 52 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.